Wednesday, 3 November 2010

Starry Eyed

  I know I usually write more than once a week but the past few days it has been quite difficult. You see, it seems the cons of taking steroids are now massively outweighing the pros. Last week I started to get pains in my eyes and this was shortly followed by blurry vision and the inability to focus. I panicked and finally went to see a doctor about my weird vision thinking only the worst, that my arthritis had got to my eyes. I have learnt to cope with the pain and inconvenience of having RA but losing my eyesight is simply not an option and I began to cry uncontrollably on my way to see my GP. ‘Great, now I’m going frigging blind!’ I repeated to myself, obviously over exaggerating (slightly). But I really couldn’t see my hand in front of my face. The world was a mash of blurry shapes to me that night.
 It turns out, after being send onto an eye specialist (very promptly may I add) that what I am experiencing is most defiantly linked to the use of steroids as there were no visible signs RA had entered the eyes. I have heard brief mentions of problems with eyesight from taking steroids before but when you are weighing up excruciating pain to ‘possible’ side effects it doesn’t really cross your mind at the time.
 I know I have been lucky that due to the steroids I have been able to have a pretty normal few months, with not much pain or discomfort compared to before. But, like everything with RA, this has come back to bite me angrily in the ass. Not only am I feeling bloated and miserable because of the steroids, my RA is very active at the moment and now I am experiencing starry eyes. I thought they were meant to help not hinder? It seems it can only get worse too, as your body reacts to being weaned off the steroids, it can make everything ache and complain in your body for need of more drugs. I had no idea how serious taking steroids was. My own stupid fault for not doing my research.
 So here I am, looking like Jackie O (as my mum put it) because as I type this, in my big dark sunglasses to protect my sore peepers, I look like some kind of diva recovering from cosmetic surgery or something. You have to laugh. I have the thrilling task of now subjecting my body to more steroid abuse as apparently the only way to solve the problem short term with my eyes is to, wait for it, put steroid drops in them! Genius right?! If it stops me walking around bumping into things and lets me continue with my beloved writing then I suppose I can get on board. But the vicious circle of RA and medication is now becoming a vortex and I fear I will never get out. I’ll be sat here in twenty years time with a fat face, bloated tummy, giant glasses and enormous joints still on the steroids which let me have a good summer all those years ago...


  1. Aww, ((hug))! It is a horrible thing when your eyes are so painful and you have to block out the world with glasses. I went suddenly and severely light sensitive overnight following an antibiotic dose. I have been wearing NoIRs, medical glasses which protect your eyes from all forms of lightwaves, for three years, and have only recently stopped wearing them regularly indoors and out. This is why my website is designed with such a dark background! I have to have the screen brightness right down - your webpage is a lot whiter than mine, so you must be having difficulties. You are right about needing to educate ourselves about our drugs - I was so sensitive that I was affected by natural steroid forms, never mind prescribed corticosteroids. They suppressed my immune system. I had no idea until I read up on it! Take care, best wishes. H

  2. What an awful side-effect of a drug you were doing well with (at least pain-wise). I'm so sorry. Please don't give up, and don't allow yourself to think that you'll end up badly in 20 years. I've had RA for longer than that, and while it still affects my life every day, life is pretty darned good anyway. RA isn't everything, and we DO learn to cope.

    I've admired your courage and pluck as you've found your way through the diagnosis and the new, not-always-pleasant lifestyle RA presented you with. You're a wonder! Sending you warmth, care, comfort and hugs...

  3. jesus! :( the dark sunglasses part did my me laugh a little though lol. That sucks, I just got off the steriods I could not take the side effects, ick. & of course it'd be another steriod that would fix that problem, gosh it's so ridiculous take one med for something then another med for the med your taking, it's just a never ending cycle!!!